Idaho, 2011

Hail in Idaho, August 15, 2011

August 15, 2011 · NWS PIH · 1 event in 1 county or zone

One inch hail recorded at Soda Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail recorded at Soda Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 15, 1:07 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 15, 1:07 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT MON AUG 15 2011

.DISCUSSION...SHORTWAVE TROUGH SWINGING THROUGH EASTERN IDAHO THIS
AFTERNOON WITH SURFACE FRONT DRAPED ACROSS THE AREA. RADAR SHOWS
LINE OF WEAK RETURNS WITH LITTLE PRECIP REACHING THE GROUND EXTENDING
ALONG SURFACE FRONT WITH ISOLATED STRONGER CONVECTION FIRING AHEAD
OF THE FRONT. SURFACE GRADIENT HAS WEAKENED ACROSS THE REGION BUT
WINDS REMAIN GUSTY ALONG SHORTWAVE AXIS IN AREA OF SURFACE
PRESSURE TROUGH. SHORTWAVE EXITS EASTERN IDAHO THIS EVENING ALONG
WITH REMNANTS OF FRONT AND ANY LINGERING PRECIPITATION. TUES
THROUGH THURS EXPECTED TO REMAIN DRY AND WARM AS UPPER RIDGE
REBOUNDS OVER THE INTERMOUNTAIN WEST.

GFS TRIES TO DEVELOP TROUGH ALONG PACIFIC COAST LATE THURSDAY INTO
FRIDAY. SOME MOISTURE APPEARS TO SURGE NORTH THROUGH UTAH THURSDAY
NIGHT INTO FRIDAY BUT HAVE VERY LOW CONFIDENCE THAT IT WILL MAKE
IT THIS FAR NORTH. HAVE LEFT WEAK POPS FOR REMAINDER OF FCST
PERIOD BUT BELOW CLIMO. UPPER LOW DEEPENS OFF THE COAST SATURDAY
INTO MONDAY BUT MOISTURE STILL REMAINS LIMITED. DMH

&&

.AVIATION...ISOLATED SHOWERS/STORMS ASSOCIATED WITH A STORM SYSTEM
WILL MOVE AWAY FROM THE AREA OVERNIGHT. WE HAVE BEEN SEEING GUSTY
WINDS AROUND 25 KTS AT TIMES THROUGH THE DAY AS A COLD FRONT CREEPS
ACROSS IDAHO. THOSE WILL SUBSIDE QUICKLY THIS EVENING. BEYOND
THAT...CLEARING SKIES WILL PREVAIL WITH SOME AFTERNOON CLOUD
DEVELOPMENT OVER HIGHER ELEVATIONS TOMORROW MAINLY IN THE
AFTERNOON.  KEYES

&&

.FIRE WEATHER...THE SYSTEM RESPONSIBLE FOR THE GUSTY WINDS AND
ISOLATED SHOWERS/STORMS WILL MOVE AWAY FROM IDAHO TONIGHT. IN ITS
WAKE THROUGH MOST OF THIS WEEK WILL BE DRIER CONDITIONS. THERE WILL
LIKELY BE SOME AFTERNOON CLOUD DEVELOPMENT ESPECIALLY IN THE
MOUNTAINS BUT NO THREAT OF DRY STORMS IS EXPECTED. WINDS WILL BE
MAINLY TERRAIN DRIVEN AT NIGHT WITH SOME AREAS TOPPING OUT AROUND
15-25 MPH IN THE AFTERNOON WITH SOME MIXING TAKING PLACE. AFTERNOON
HUMIDITY VALUES WILL BE IN THE 5-15 PERCENT RANGE IN MANY LOWER
ELEVATION LOCALES WITH 15-30 PERCENT IN THE MOUNTAINS FOR MOST OF
THE WEEK. POOR RECOVERY IS EXPECTED THE NEXT FEW NIGHTS ESPECIALLY
AT HIGHER ELEVATIONS.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 15, 4:40 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
540 AM MDT MON AUG 15 2011

IDZ017>025-031-032-161145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
540 AM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHERN IDAHO
TODAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. WINDS
WILL BE MODERATE TO STRONG OVER THE SOUTHERN HIGHLANDS THIS
MORNING AS A COLD FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 15, 1:00 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT MON AUG 15 2011

IDZ023-025-152045-
BEAR LAKE ID-CARIBOU ID-BONNEVILLE ID-BANNOCK ID-
200 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF ROBIN TO 11 MILES WEST OF GRACE TO 8 MILES NORTH OF SWAN LAKE..AND
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HATCH...
   NITER...
   GRACE...
   SODA SPRINGS...
   CONDA...
   HENRY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4255 11143 4235 11226 4253 11221 4267 11224
      4303 11155 4284 11135
TIME...MOT...LOC 1959Z 239DEG 29KT 4271 11203 4260 11191
          4245 11197

JKEYES
Local storm report, Aug 15, 1:03 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
203 PM MDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             2 WNW DOWNEY            42.44N 112.16W
08/15/2011  M0.75 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

CHATTINGS

The radar

The Pocatello radar (KSFX), 103 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Caribou

When
August 15, 1:46 PM MST to 1:55 PM MST
Where
Caribou County, Soda Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.650, -111.580

One inch hail at Soda Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342032.